Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 23, 2000

Hypoglycemia

Question from New York, USA:

My son, 11, was diagnosed with type 1 diabetes two-and-one-half years ago. He has never had good control with dramatic blood glucose numbers swings from 25 to 450 in the same day. He is currently using Humalog and NPH in the pen form. I know he is in puberty and his body is growing in spurts. What causes him to lose consciousness and have a grand-mal seizure at around 5:00 am even when his number is 84? I am desperate. We have tried extra protein at his bedtime snack and extra carbs. I have used the glucagon shot 3 times with him. I hope you can help me better understand his condition.

Answer:

He has all the hormones that allow him to raise glucose, cortisol, epinephrine, growth hormone, etc. When low the body tries to rally, and maybe even be able to bring him part of the way back, but he has been too low and the brain glucose is clearly too low, causing seizures. You need to ask your team about ways to monitor more and try to bring things into better balance. He is getting too much insulin for the amount of food at night. Both likely need adjusting.

LD

[Editor’s comment: Your son’s situation might well be clarified by monitoring sugar levels continuously for several days and nights, to try to sort out what’s happening in more detail. See The Continuous Glucose Monitoring System
WWQ]